Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Solutions to the nonautonomous bistable equation with specified Morse index. I. Existence


Authors: Nicholas D. Alikakos, Peter W. Bates and Giorgio Fusco
Journal: Trans. Amer. Math. Soc. 340 (1993), 641-654
MSC: Primary 34B15; Secondary 34E15
MathSciNet review: 1167183
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the existence of unstable solutions of specified Morse index for the equation $ {\varepsilon ^2}{u_{xx}} - f(x,u) = 0$ on a finite interval and Neumann boundary conditions.


References [Enhancements On Off] (What's this?)

  • [ABF] N. D. Alikakos, P. W. Bates, and G. Fusco, Solutions to the nonautonomous bistable equation with specified Morse index. Part II: The shape of solutions (in preparation).
  • [A] S. B. Angenent, The Morse-Smale property for a semilinear parabolic equation, J. Differential Equations 62 (1986), no. 3, 427–442. MR 837763, 10.1016/0022-0396(86)90093-8
  • [AMP] S. B. Angenent, J. Mallet-Paret, and L. A. Peletier, Stable transition layers in a semilinear boundary value problem, J. Differential Equations 67 (1987), no. 2, 212–242. MR 879694, 10.1016/0022-0396(87)90147-1
  • [AW] D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Springer, Berlin, 1975, pp. 5–49. Lecture Notes in Math., Vol. 446. MR 0427837
  • [BV] A. V. Babin and M. I. Vishik, Unstable invariant sets of semigroups of nonlinear operators and their perturbations, Uspekhi Mat. Nauk 41 (1986), no. 4(250), 3–34, 239 (Russian). MR 863873
  • [BF1] P. Brunovský and B. Fiedler, Connecting orbits in scalar reaction diffusion equations, Dynamics reported, Vol. 1, Dynam. Report. Ser. Dynam. Systems Appl., vol. 1, Wiley, Chichester, 1988, pp. 57–89. MR 945964
  • [BF2] -, Connecting orbits in scalar reaction-diffusion equations. II: The complete solution, preprint.
  • [CP1] J. Carr and R. L. Pego, Metastable patterns in solutions of 𝑢_{𝑡}=𝜀²𝑢ₓₓ-𝑓(𝑢), Comm. Pure Appl. Math. 42 (1989), no. 5, 523–576. MR 997567, 10.1002/cpa.3160420502
  • [CP2] Jack Carr and Robert Pego, Invariant manifolds for metastable patterns in 𝑢_{𝑡}=𝜀²𝑢ₓₓ-𝑓(𝑢), Proc. Roy. Soc. Edinburgh Sect. A 116 (1990), no. 1-2, 133–160. MR 1076358, 10.1017/S0308210500031425
  • [Fi] Paul C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomathematics, vol. 28, Springer-Verlag, Berlin-New York, 1979. MR 527914
  • [Fu] G. Fusco, A geometric approach to the dynamics of 𝑢_{𝑡}=𝜀²𝑢ₓₓ+𝑓(𝑢) for small 𝜀, Problems involving change of type (Stuttgart, 1988) Lecture Notes in Phys., vol. 359, Springer, Berlin, 1990, pp. 53–73. MR 1062209, 10.1007/3-540-52595-5_85
  • [FH1] G. Fusco and J. K. Hale, Slow-motion manifolds, dormant instability, and singular perturbations, J. Dynam. Differential Equations 1 (1989), no. 1, 75–94. MR 1010961, 10.1007/BF01048791
  • [FH2] G. Fusco and J. K. Hale, Stable equilibria in a scalar parabolic equation with variable diffusion, SIAM J. Math. Anal. 16 (1985), no. 6, 1152–1164. MR 807902, 10.1137/0516085
  • [G] Matthew A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom. 26 (1987), no. 2, 285–314. MR 906392
  • [H] Jack K. Hale, Asymptotic behavior of dissipative systems, Mathematical Surveys and Monographs, vol. 25, American Mathematical Society, Providence, RI, 1988. MR 941371
  • [He1] Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244
  • [He2] Daniel B. Henry, Some infinite-dimensional Morse-Smale systems defined by parabolic partial differential equations, J. Differential Equations 59 (1985), no. 2, 165–205. MR 804887, 10.1016/0022-0396(85)90153-6
  • [K] Henry L. Kurland, Monotone and oscillatory equilibrium solutions of a problem arising in population genetics, Nonlinear partial differential equations (Durham, N.H., 1982) Contemp. Math., vol. 17, Amer. Math. Soc., Providence, R.I., 1983, pp. 323–342. MR 706107
  • [L] O. A. Ladyzenskaya, On the determination of minimal global $ B$-attractors for semigroups generated by boundary value problems for nonlinear dissipative partial differential equations, Steklov Math. Inst. Report E-3-87, Leningrad, 1987.
  • [P1] L. A. Peletier, On a nonlinear diffusion equation arising in population genetics, Ordinary and partial differential equations (Proc. Fourth Conf., Univ. Dundee, Dundee, 1976) Springer, Berlin, 1976, pp. 365–371. Lecture Notes in Math., Vol. 564. MR 0604954
  • [P2] -, A non-linear eigenvalue problem occurring in population genetics, Lecture Notes in Math., vol. 655, Springer-Verlag, New York, 1978, 170-187.
  • [Pr] Heinz Prüfer, Neue Herleitung der Sturm-Liouvilleschen Reihenentwicklung stetiger Funktionen, Math. Ann. 95 (1926), no. 1, 499–518 (German). MR 1512291, 10.1007/BF01206624
  • [R] Carlos Rocha, Generic properties of equilibria of reaction-diffusion equations with variable diffusion, Proc. Roy. Soc. Edinburgh Sect. A 101 (1985), no. 1-2, 45–55. MR 824206, 10.1017/S0308210500026147

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34B15, 34E15

Retrieve articles in all journals with MSC: 34B15, 34E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1167183-0
Article copyright: © Copyright 1993 American Mathematical Society